Kansas, 2021

Flash Flood and Heavy Rain in Kansas, June 30, 2021

June 30, 2021 · NWS DDC · 5 events in 1 county or zone

A stalled frontal boundary across south central Kansas coupled with ample upslope low level moisture aided in producing several inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A stalled frontal boundary across south central Kansas coupled with ample upslope low level moisture aided in producing several inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 10:53 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 29, 10:53 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1153 PM CDT Tue Jun 29 2021

...Updated aviation discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue Jun 29 2021

Weak flow aloft from the southwest will continue to stream in
moisture from the Pacific and with weak forcing coming in from
central Oklahoma and from New Mexico we will continue to see pop
up storms through much of southwest Kansas with the exception of
potentially the areas near the I-70 corridor. Severe weather is
not expected as the CAPE values are generally under 1000 J/kg and
the shear values are still fairly low.

Tonight we should see the storms subside a bit as the areas of
forcing weaken however with the nebulous flow coming in from the
southwest we could once again see some forcing come in towards
sunrise with the potential of developing a few more pop up storms
mainly in our southeast areas. Overnight lows should fall into the
60s.

Wednesday after the potential morning convection most of the CAMs
are keeping the area fairly quiet through the day as the potential
forcing weakens once again. Overall weak flow aloft continues
through the day and by late afternoon into the evening we will see
another weak shortwave move in from the southwest and develop some
showers and storms around the Oklahoma border. It looks like
better forcing could come in later in the evening Wednesday so
overall the best chance of rain will come towards Wednesday night.
Highs tomorrow look to be a bit warmer with mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 147 PM CDT Tue Jun 29 2021

Better chances of rain for Wednesday night into Thursday as a
shortwave will rotate around a high pressure center in Texas and
combine with upslope flow and decent moisture. It looks like the
best chance of more widespread coverage of storms and higher QPF
will be during this time period.

Friday a decent surge of cooler and drier air will rotate around a
low in the northeast and this should be enough to push the
stationary front south into Oklahoma and Texas which would remove
the higher chance of storms in the area. A shortwave moving
through eastern Colorado could give some slight chances of storms
for our counties along the Colorado border.

<th> of July weekend the flow is out of the northwest and will be
weak. Conditions could be favorable for some weak forcing from a
few shortwaves and pop up storms can't be ruled out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1153 PM CDT Tue Jun 29 2021

Scattered areas of MVFR stratus are developing across parts of
south central and southwest Kansas at this time. We expect this
trend to continue through the late night hours with all terminals
dropping into MVFR or IFR flight categories between 09z-12z.
Visibilities could also drop into IFR to possibly LIFR categories
by sunrise. Look for conditions to improve to VFR at all locations
by mid to late morning Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  85  67  85 /  20  30  50  50
GCK  62  84  65  82 /  20  30  50  60
EHA  62  84  62  85 /  30  30  40  60
LBL  62  85  65  85 /  30  30  40  60
HYS  64  84  65  85 /  20  20  40  30
P28  68  85  69  85 /  30  30  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Gerard
Hazardous weather outlook, Jun 29, 3:40 AM CST, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
440 AM CDT Tue Jun 29 2021

KSZ030-031-043>046-061>066-074>081-084>090-301000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
440 AM CDT Tue Jun 29 2021 /340 AM MDT Tue Jun 29 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected to develop mainly
over south central Kansas by this afternoon. A few of the storms
could produce brief heavy rain. Widespread hazardous weather is
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms are expected to develop across southwest
Kansas Wednesday night into Thursday. Hazardous weather is not
expected.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The Vance AFB radar (KVNX), 45 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Barber

When
June 30, 2:00 AM CST to 8:00 AM CST
Where
Barber County, 0.55 mi E of Kiowa Arpt
Reported by
Public
Coordinates
37.020, -98.490

Several reports of 5 to 6 inches of rainfall were received in the Kiowa area.

Heavy Rain, Barber

When
June 30, 2:00 AM CST to 8:00 AM CST
Where
Barber County, 1.79 mi ESE of Hazelton
Reported by
Social Media
Coordinates
37.090, -98.370

Rainfall of 6.67 inches was observed.

Heavy Rain, Barber

When
June 30, 2:00 AM CST to 8:00 AM CST
Where
Barber County, 0.69 mi S of Hardtner
Reported by
Social Media
Coordinates
37.010, -98.650

Rainfall of 3.90 inches was observed.

Flash Flood, Barber

When
June 30, 7:42 AM CST to 10:42 AM CST
Where
Barber County, Kiowa to 0.37 mi NNE of Kiowa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.020, -98.520

Highway 42 was closed with 2 feet of water across the highway. Rain gauge reports of rainfall ranged from 5 to 6 inches.

Heavy Rain, Barber

When
June 30, 7:45 AM CST to 12:00 PM CST
Where
Barber County, 3.08 mi ESE of Hazelton
Reported by
Social Media
Coordinates
37.080, -98.350

Rainfall of 6.63 inches was observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970456, 970457, 970458, 970454, 970455.